HCV Treatment and Side Effects

HCV Treatment and Side Effects

I am often asked about the side effects of treatment drugs.

It is different today than it was just a very short time ago as many are aware, whether you are new to treatment or an old warrior in the battle to be free of HCV.

I know many people who treated multiple times over a period of years with drugs that were akin to chemotherapy. Unfortunately, for some it was never effective in eradicating the virus despite the difficult side effects, and now they are looking at treating with or have already treated with new direct acting antivirals. As we are aware, these new therapies are proving to be highly curative, with fewer side effects, and we are seeing more people reach SVR than ever before with rates north of 90% for the most common genotype 1a, with the promise of equally effective pan-genotypic treatments on the horizon.

Getting back to side effects, as I mentioned, people are curious about what they can expect in treating. There have been well-published accounts based on the clinical trials and some may have spoken to people who have treated, or read about the experience of others in online or face-to-face peer support groups.

I am reluctant to share in my own experience because my treatment was years ago with interferon and ribavirin, with 12 weeks of DAA’s like the new therapies.

Interferon and ribavirin is not used so much now, although ribavirin is still used in combination with new therapies in some regimens.

I am not about to start listing potential side effects, and if you want to read about them as indicated by the drug companies please refer to the monographs that come with the drugs or take a look online where they are available.

My approach is to address the side effects in a way that speaks to real-world accounts that are sometimes called anecdotal. In other words I am not approaching the subject from a purely scientific way. I base my own comments on what people tell me, as much or more as what I read.

For example when someone asks what to expect I usually say they should not look for side effects, or expect them to be bad necessarily. At the extremes I hear from some people who say they haven’t felt so good in a long time-in treatment, while others report quite the opposite. This indicates to me that most people are part of the largest group who may experience some difficulties but generally they are well tolerated. This is a huge shift from the old therapy, which was quite difficult for most people and in some cases intolerable while the SVR rates were in the 40% range compared to the 90% plus we now see.

Some of us will need heightened monitoring while others will need less, and that depends on many factors, which should be established in the evaluation process before starting treatment.

To close I want to reiterate my own answer when asked about side effects; don’t go looking for them. They may appear and they may not be significant at all. I am not suggesting anyone ignore side effects and not report them to their treating physician or their staff, because there may be something that needs closer attention.

There is no absolute way to predict how any individual will respond to treatment drugs because we are all different in ways that simply are not always evident.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The HepatitisC.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (7)
  • HepCfree
    3 years ago

    Kelly – thanks for the warm welcome. I’m always willing to share my experiences with HCV, particularly if it is of benefit to others. As Daryl has intimated, there is often a very lonely and isolated path that individuals find themselves in, which may be softened when others share there compassionate insights. Just knowing that others have shared similar adversity in dealing with the infection and the challenges of treatment, often brings emotional calm and hope. Daryl – question for you: do you vividly remember the first night that you injected Peg? I had body chills, fever, and chattering teeth. The experience is indelibly imprinted in my memory forever. Fortunately, subsequent injections were uneventful. Interferon is known to temporarily effect one’s emotional health. The one benefit for me, was my decreased filter, which helped me lead productive meetings! I sometimes felt bad for those that I delegated work to. No one, but family members, knew that I was in treatment. Others likely thought, “what’s up with Steve?”

  • Daryl Luster author
    3 years ago

    Steve, I recall one early peg injection where I was shaking uncontrollably and it was very frightening. My first shot was at the clinic where I treated and it was a non-event for me and only made me feel awful a few days later. Like you, that experience is indelible in my memory like a few others, and some that I am not very good at recalling because of my behaviour being rough to say the least. I should look at my journal again, and you know I was snappy in Tx like you describe, and no filter nope! I had a couple scary incidents in those early months.I am a freak in that in the last 24 weeks-give or take- where I looked forward to my peg injections. I suspect you have never heard that before. I have spoken to two others over the years with this shared experience. How are you doing now?

  • HepCfree
    3 years ago

    As the article suggests, everyone reacts differently to drug treatment. If you are contemplating treatment, don’t assume that you will fall into a stereotypical side effect. Be grateful for treatments that no longer rely on interferon. I received an SVR in 2007 during a clinical trial. The trial was referred to as Prove 3 and was a triple treatment of: telaprevir, interferon and ribaviran. The treatment lasted 24-weeks. I’ve enjoyed my health and being HCV free ever since. The interferon was difficult, but tolerable. I’m not certain which of the drugs contributed to one of my forgettable side effects, but, I temporarily lost the ability to taste foods. The worst, was not being able to savor chocolate and coffee! It’s the little things that we so often take for granted. I wish everyone much happiness and health in the new year.

  • Daryl Luster author
    3 years ago

    Great attitude HepCfree! Congratulations for being hep c free!!! I have a funny side effect from the last half of Tx in clinical trial-food tasted awesome!! All the weight I lost in the first half came back on and food never tasted better before or since??? Is that a weird one or what?
    Another strange experience in the last half was that I looked forward to Peg injections because I felt better after??? I know, this may be hard to believe, but true it is.Thanks for your wishes and contribution here, it means so much what community has to say. Wishing you continuing good health in this year and many more!

  • Kelly McNamara moderator
    3 years ago

    Hi HepCfree. Thanks for the comment and sharing your experience with the community! – Kelly, Community Manager

  • Country
    3 years ago

    Waiting to hear back from insurance company whether they will cover for the new drug.I do not think they will, as I called them and apparently I’m not sick enough is what they stated.who are they to determine how sick I am. They are not going through what I go through on a daily basis. Made me really depressed when they told me this. How sad you have to be near death to be treated. Thank you for letting me vent.

  • Kelly McNamara moderator
    3 years ago

    Hi Country. We’re so sorry to hear everything you’re going through. Our resource page has a list of support sites that may help you navigate what to do next: https://hepatitisc.net/living-with-hep-c/hep-c-resources/. Keep us updated with how you’re doing, if you can. Wishing you all the best! – Kelly, Community Manager

  • Poll